Alert archive / Nebraska / Tornado Warnings in 2025

Tornado Warning 31, NWS North Platte, NE

July 28, 2025Boyd County, Nebraska

NWS North Platte, NE issued this tornado warning at Jul 28, 2025, 6:17 PM CDT for Boyd County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2025, 6:17 PM CDT (23:17 UTC)
Expired
Jul 28, 2025, 6:59 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Boyd County, NE

The radar

The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

038 
WFUS53 KLBF 282317
TORLBF
NEC015-290015-
/O.NEW.KLBF.TO.W.0031.250728T2317Z-250729T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
617 PM CDT Mon Jul 28 2025

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Eastern Boyd County in north central Nebraska...

* Until 715 PM CDT.

* At 617 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles east of Bonesteel, or 11 miles west of
  Pickstown, moving southeast at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Gross around 645 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Monowi, Bristow, and Anoka.

This includes the following highways...
 Highway 281 between mile markers 209 and 223.
 Highway 12 between mile markers 118 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4296 9848 4293 9844 4288 9831 4278 9831
      4283 9878 4300 9888 4300 9850
TIME...MOT...LOC 2317Z 323DEG 19KT 4310 9876 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CLB
2 follow-up statements
248 
WWUS53 KLBF 282341
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
641 PM CDT Mon Jul 28 2025

NEC015-290015-
/O.CON.KLBF.TO.W.0031.000000T0000Z-250729T0015Z/
Boyd NE-
641 PM CDT Mon Jul 28 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR EASTERN
BOYD COUNTY...

At 641 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pickstown, moving southeast at 25 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Gross around 650 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Monowi, Bristow, and Anoka.

This includes the following highways...
 Highway 281 between mile markers 209 and 223.
 Highway 12 between mile markers 118 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4296 9848 4293 9844 4288 9831 4278 9831
      4283 9878 4300 9888 4300 9850
TIME...MOT...LOC 2341Z 315DEG 21KT 4304 9862 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CLB
450 
WWUS53 KLBF 282359
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
659 PM CDT Mon Jul 28 2025

NEC015-290008-
/O.CAN.KLBF.TO.W.0031.000000T0000Z-250729T0015Z/
Boyd NE-
659 PM CDT Mon Jul 28 2025

...THE TORNADO WARNING FOR EASTERN BOYD COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However, gusty winds are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
western Boyd county through 715 PM CDT. 

LAT...LON 4296 9848 4293 9844 4288 9831 4278 9831
      4283 9878 4300 9888 4300 9850
TIME...MOT...LOC 2356Z 323DEG 19KT 4297 9855 

$$

CLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:34 PM CDT, 2 hours 43 minutes earlier. Its key messages:

  • Heat continues into this evening.
  • Severe potential will be the concern for the next couple of days.
  • Cooler weather with continued chances for rainfall Wednesday through Friday.
Area forecast discussion, Jul 28, 3:34 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
334 PM CDT Mon Jul 28 2025

.KEY MESSAGES...

- Heat continues into this evening.

- Severe potential will be the concern for the next couple of
  days.

- Cooler weather with continued chances for rainfall Wednesday
  through Friday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 332 PM CDT Mon Jul 28 2025

The Extreme Heat Warning and Heat Advisory will remain in place for
most of western and north central Nebraska until 8pm CDT tonight.
Dew points late this afternoon in the upper 60s and 70s will
continue to push heat index values to near 105 degrees in places.
Those with outdoor plans should continue to practice caution and
stay hydrated through this evening.

Thunderstorm chances this late this afternoon and evening will be
the other concern. Scattered thunderstorm initiation is expected
late this afternoon along a surface trough positioned from near
Valentine to west of Ogallala. A well mixed boundary layer will be
in place across the western Sandhills ahead of this surface trough,
with inverted-v profiles leading to potential strong wind gusts. A
secondary concern would be hail. Overall weak shear could lead to an
isolated landspout near the boundary before the storms gust out and
weaken this evening.

A secondary area to watch will be along a southward moving outflow
boundary across southern South Dakota. This appears it will stall and
become the focus for potential supercell development, with the the
flow backed to the east-northeast to the north of the boundary
enhancing shear. All hazards will be possible with these storms.
Most CAMs, including recent runs of the HRRR, keep this activity
north of the NE/SD border. With such close proximity to northern
Nebraska this will have to be watched closely.

Another round of convection is likely late Tuesday afternoon and
Tuesday night. As a shortwave trough approaches the area from the
west, surface low pressure will deepen across eastern Colorado. A
warm front will extend east of this low very near the NE/KS border.
Could see development near and north of the boundary across
southwest Nebraska late Tuesday afternoon. The other area to watch
will be across western Nebraska where a favorable upslope
development is expected. These storms will pose a wind threat, while
the ones closer to the boundary across southwest Nebraska could
contain a hail threat in addition to wind. Locally heavy rainfall
will be a concern across the entire area.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 332 PM CDT Mon Jul 28 2025

A strong cold front will move south through the area Tuesday night
with much cooler weather Wednesday through Friday. There will be a
continued threat for showers/thunder during this period with
somewhat moist upslope flow continuing. The overall severe threat
during this timeframe looks low with the cooler temperatures. By the
weekend temperatures do begin to moderate somewhat, but still
averaging somewhat below normal, especially Saturday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1238 PM CDT Mon Jul 28 2025

A frontal boundary sinking south through the area later this
afternoon into tonight will bring increased chances for
thunderstorms then lower ceilings during this TAF
period...mainly affecting KVTN. At KLBF, have dry weather and
VFR conditions forecast...though there is some uncertainty
whether or not any of those lower ceilings sink far enough south
to impact the terminal...at this point just mentioned FEW010
around sunrise Tuesday. At KVTN, this frontal boundary will
bring a more variable nature to the winds later this afternoon
along with the potential for storms, with hi-res models showing
development possibly just west or right over the terminal area.
Best potential looks to be between 22-01Z, but was a bit
generous on the end time in case it's slower to exit to the
east...kept the rest of the period dry. Models/guidance are in
pretty good agreement showing low level stratus building in
late tonight...have IFR ceilings between 09-15Z, potentially
improving to MVFR for the final few hours of this period. As far
as winds go...this afternoon ahead of the front, expect gusty
SSErly winds, gusts near 20-25 MPH. As the front nears, winds
lighten and turn more variable (closer to midnight for KLBF vs
later this afternoon for KVTN), then behind the front through
the end of this period, winds turn easterly with speeds around
10-15 MPH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ005-006-008-009-024>027-036>038-057>059-069>071.
Extreme Heat Warning until 8 PM CDT this evening for NEZ007-
010-028-029.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...ADO
Hazardous weather outlook, Jul 28, 3:47 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
347 PM CDT Mon Jul 28 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-292100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
347 PM CDT Mon Jul 28 2025 /247 PM MDT Mon Jul 28 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Dangerously hot and humid conditions are expected across much of
western and north central into this evening. An Extreme Heat Warning
and Heat Advisory is in effect for portions of western and north
central Nebraska, where heat index values from around 100 to in
excess of 105 are expected this evening.

Strong to severe thunderstorms will be possible this evening across
the area, with the greatest risk across portions of north central
Nebraska. Damaging winds will be the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated strong to severe thunderstorms and locally heavy rainfall
are possible Tuesday afternoon and evening across all of western and
north central Nebraska.

Thunderstorms chances continue nearly each day Wednesday through
Sunday. The threat for severe weather is low at this time, though
locally heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Special weather statement, Jul 28, 5:17 PM CDT, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
417 PM MDT Mon Jul 28 2025

NEZ023-035-094-282300-
Grant NE-Arthur NE-Western Cherry NE-
417 PM MDT Mon Jul 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ARTHUR...SOUTHERN
CHERRY AND EASTERN GRANT COUNTIES THROUGH 500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Arthur, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hyannis, Whitman, Green Lake, Duluth, Sand Puddin Lake, Pratt Lake,
Spring Valley Lake, and Cogill Lake.

This includes the following highways...
 Highway 2 between mile markers 147 and 160.
 Highway 61 between mile markers 131 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Nebraska.

&&

LAT...LON 4163 10175 4174 10195 4211 10167 4201 10144
      4179 10143
TIME...MOT...LOC 2216Z 216DEG 21KT 4175 10181

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JWS
Special weather statement, Jul 28, 5:23 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
423 PM MDT Mon Jul 28 2025

NEZ022>024-035-094-282300-
Hooker NE-Grant NE-Arthur NE-Western Cherry NE-Garden NE-
423 PM MDT Mon Jul 28 2025

...Brief Landspout Tornadoes Possible...

At 421 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the highlighted area. However,
at this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat. No landspouts have yet been reported.

Locations impacted include...
Hyannis, Whitman, Jensen Lake, Duluth, Hire, Whitman Road crossing
the North Branch of the Middle Loup River, Pratt Lake, Spring Valley
Lake, and Sevenmile Hill.

This includes the following highways...
 Highway 2 between mile markers 146 and 167.
 Highway 61 between mile markers 138 and 159.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4242 10125 4215 10165 4173 10200 4158 10191
      4193 10150 4231 10105

JWS
Local storm report, Jul 28, 5:39 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
539 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Gst     1 S Valentine           42.86N 100.55W
07/28/2025  M62 MPH          Cherry             NE   ASOS

            ASOS station KVTN Valentine Airport.

&&
Local storm report, Jul 28, 5:40 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
540 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Hail             4 SSE Hyannis           41.95N 101.72W
07/28/2025  E1.00 Inch       Grant              NE   Storm Chaser

&&
Special weather statement, Jul 28, 5:47 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
547 PM CDT Mon Jul 28 2025

NEZ005-024-094-282330-
Hooker NE-Eastern Cherry NE-Western Cherry NE-
547 PM CDT Mon Jul 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CHERRY AND NORTHERN
HOOKER COUNTIES THROUGH 630 PM CDT/530 PM MDT/...

At 546 PM CDT/446 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles southwest of
Merritt Reservoir to 14 miles northeast of Whitman. Movement was
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, Speckel Meir
Lake, Hire, Whitman Road crossing the North Branch of the Middle Loup
River, Highway 97 crossing Big Creek, and Sevenmile Hill.

This includes Highway 97 between mile markers 77 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central Nebraska.

&&

LAT...LON 4245 10066 4209 10115 4211 10135 4222 10165
      4264 10109
TIME...MOT...LOC 2246Z 336DEG 27KT 4252 10096 4220 10134

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JWS
Special weather statement, Jul 28, 6:12 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
512 PM MDT Mon Jul 28 2025

NEZ022-023-035-057-290000-
Grant NE-Arthur NE-Garden NE-Keith NE-
512 PM MDT Mon Jul 28 2025

...STRONG THUNDERSTORMS WILL IMPACT ARTHUR...SOUTH CENTRAL GRANT...
NORTHWESTERN KEITH AND SOUTHEASTERN GARDEN COUNTIES THROUGH 600 PM
MDT...

At 511 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Arthur to 9 miles northeast
of Lewellen. Movement was east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Arthur, Lewellen, Swan Lake, Lemoyne, Eagle Gulch Campground, Ruthon,
Haythorn Lake, Clear Creek State Wildlife Management Area, Lena, Sand
Puddin Lake, McKeag, Otter Creek Campground, Lake View Campground,
Jensen Lake, Belmar, Three Mile Lake, Velma, and Bluewater
Battlefield State Historical Park.

This includes the following highways...
 Highway 61 between mile markers 104 and 140.
 Highway 92 between mile markers 115 and 135, and between mile
markers 165 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4173 10142 4118 10182 4135 10222 4180 10185
TIME...MOT...LOC 2311Z 267DEG 25KT 4174 10177 4143 10202

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:21 PM CDTSevere Thunderstorm WarningLBFCherry25 min
Jul 27, 7:33 PM CDTTornado Warning Tornado observedLBFCherry27 min
Jul 27, 7:58 PM CDTSpecial Weather StatementLBFCherry62 min
Jul 28, 4:50 PM CDTSpecial Weather StatementLBFKeya Paha40 min
Jul 28, 5:05 PM CDTSevere Thunderstorm WarningLBFCherry, Keya Paha40 min
Jul 28, 5:17 PM CDTSpecial Weather StatementLBFGrant43 min
Jul 28, 5:23 PM CDTSpecial Weather StatementLBFGrant37 min
Jul 28, 5:37 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker38 min
Jul 28, 5:41 PM CDTSevere Thunderstorm WarningLBFKeya Paha49 min
Jul 28, 5:47 PM CDTSpecial Weather StatementLBFCherry43 min
Jul 28, 6:12 PM CDTSpecial Weather StatementLBFArthur48 min
Jul 28, 6:22 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBoyd, Holt, Keya Paha53 min
Jul 28, 6:40 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry50 min

Nearby

Tornado Warnings in Nebraska, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.